Algebraic & Geometric Topology

From continua to $\mathbb{R}$–trees

Panos Papasoglu and Eric L Swenson

Full-text: Open access

Abstract

We show how to associate an –tree to the set of cut points of a continuum. If X is a continuum without cut points we show how to associate an –tree to the set of cut pairs of X.

Article information

Source
Algebr. Geom. Topol., Volume 6, Number 4 (2006), 1759-1784.

Dates
Received: 31 May 2006
Revised: 25 August 2006
Accepted: 26 August 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796605

Digital Object Identifier
doi:10.2140/agt.2006.6.1759

Mathematical Reviews number (MathSciNet)
MR2263049

Zentralblatt MATH identifier
1182.54039

Subjects
Primary: 54F15: Continua and generalizations 20E08: Groups acting on trees [See also 20F65]
Secondary: 54F05: Linearly ordered topological spaces, generalized ordered spaces, and partially ordered spaces [See also 06B30, 06F30] 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Keywords
continuum cut point JSJ decomposition

Citation

Papasoglu, Panos; Swenson, Eric L. From continua to $\mathbb{R}$–trees. Algebr. Geom. Topol. 6 (2006), no. 4, 1759--1784. doi:10.2140/agt.2006.6.1759. https://projecteuclid.org/euclid.agt/1513796605


Export citation

References

  • B H Bowditch, Cut points and canonical splittings of hyperbolic groups, Acta Math. 180 (1998) 145–186
  • B H Bowditch, Treelike structures arising from continua and convergence groups, Mem. Amer. Math. Soc. 139 (1999) viii+86
  • B H Bowditch, Splittings of finitely generated groups over two-ended subgroups, Trans. Amer. Math. Soc. 354 (2002) 1049–1078
  • M Gromov, Hyperbolic groups, from: “Essays in group theory”, Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987) 75–263
  • J G Hocking, G S Young, Topology, Addison-Wesley Publishing Co., Reading, MA-London 1961 (1961) ix+374
  • J R Munkres, Topology: a first course, Prentice-Hall, Englewood Cliffs, N.J. (1975)
  • P Papasoglu, E Swenson, The cyclic boundary JSJ for ${\rm CAT}(0)$ groups, Preprint
  • E L Swenson, A cut point theorem for ${\rm CAT}(0)$ groups, J. Differential Geom. 53 (1999) 327–358
  • E L Swenson, A cutpoint tree for a continuum, from: “Computational and geometric aspects of modern algebra (Edinburgh, 1998)”, London Math. Soc. Lecture Note Ser. 275, Cambridge Univ. Press, Cambridge (2000) 254–265
  • G T Whyburn, 1506664